South Dakota, 2004

Hail in South Dakota, June 15, 2004

June 15, 2004 · NWS ABR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 15, 2:17 AM CST, 9 hours 34 minutes earlier.

Area forecast discussion, Jun 15, 2:17 AM CST, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
317 AM CDT TUE JUN 15 2004

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
MODELS CONTINUE TO DEPICT TODAYS COLD FRONT AS THE MAIN EVENT FOR
THE WEEK.  FAST ZONAL FLOW WITH EMBEDDED SHORTWAVES MAKES TIMING
ADDITIONAL EVENTS...OR EVEN PICKING THEM OUT FROM THE NOISE
CHALLENGING.  LOW LEVEL JET FROM SOUTH EXPECTED TO GEL TODAY.
MOISTURE AND WARM AIR ADVECTION WILL ENHANCE THE ALREADY UNSTABLE
CONDITIONS PRESENT OVER THE DAKOTAS WITH INTRUDING SURFACE AND
ELEVATED TROUGHS SLIDING ACROSS THE REGION TODAY AND TONIGHT.
EXPECT PRECIP TO CONCENTRATE IN THE CENTRAL AND EASTERN PORTION OF
SOUTH DAKOTA FOR MOST OF THE DAY.  SOME CONVECTION COULD BECOME
SEVERE GIVEN THE COOL UPPER LEVELS AND INCREASINGLY UNSTABLE AIR
MASS.  INHERITED LIKELY POPS FOR PARTS OF CWA.  KEPT GENERAL WEATHER
ARRANGEMENT BUT MADE SLIGHT ADJUSTMENTS FOR TIMING AND COVERAGE.
NEXT POSSIBILITY FOR PRECIP WILL BE THURSDAY OR FRIDAY.  EXPECT A
SHORTWAVE SLIGHTLY STRONGER THAN MOST SHOWN IN THE MODEL DATA TO
WORK ACROSS THE CONUS AT THAT TIME.  FOR NOW ABILITY OF THE
SHORTWAVE TO TAP GULF MOISTURE IS DOUBTFUL.  TEMPERATURES WILL BE
NEAR NORMAL OR SLIGHTLY BELOW DUE TO CLOUD COVER MOST OF THE
FORECAST PERIOD.

.LONG TERM...FRIDAY THROUGH MONDAY
JUST MADE A FEW MINOR CHANGES TO THE EXTENDED ZONES THIS MORNING.
00Z GFS RUNS NOW BEGINNING TO SHOW A STRONGER WAVE WRAPPING AROUND
THE UPPER LOW OVER HUDSON BAY AND ACROSS THE NORTHERN PLAINS FRIDAY
THROUGH EARLY SATURDAY MORNING. A COLD FRONT WILL BE JUST SOUTH OF
THE CWA FRIDAY...WITH AN INVERTED TROUGH PUSHING TO THE EASTERN CWA
LATE FRIDAY NIGHT. WILL SPREAD THE CHANCE OF RW- FROM WEST TO EAST
DURING THE DAY FRIDAY...WITH A CHANCE JUST IN THE EASTERN CWA
SATURDAY MORNING. THE REST OF THE PERIOD LOOKS TO BE DRY AS HIGH
PRESSURE SINKS SOUTH OUT OF CANADA ON SATURDAY AND THEN REMAINS OVER
THE PLAINS. TEMPERATURES WILL BE A BIT COOL TO START THE PERIOD WITH
AN ABUNDANCE OF CLOUD COVER AND POSSIBLE PRECIPITATION. H85 TEMPS
WILL BE IN THE SINGLE DIGITS...SO LOOKING AT MAINLY UPPER 60S TO
LOWER 70S FOR HIGHS FRIDAY AND SATURDAY. WILL THEN BEGIN TO SEE A
BIT OF A WARM UP WITH MORE SUN AROUND SUNDAY AND MONDAY...AS WELL AS
RISING H85 TEMPS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

MCNULTY/PARKIN
Hazardous weather outlook, Jun 15, 4:28 AM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
528 AM CDT TUE JUN 15 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-161027-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
528 AM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS OR THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS THE REGION
TODAY AND PERSIST UNTIL LATE EVENING.  SOME THUNDERSTORMS MAY BECOME
SEVERE THIS AFTERNOON OR EVENING...MAINLY OVER EASTERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

The radar

The Aberdeen radar (KABR), 105 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Codington

When
June 15, 11:51 AM CST
Where
Codington County, 8 mi ENE of Florence
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.100, -97.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5409344.